NEW ORLEANS – Most skin eruptions in patients taking antiepileptic drugs (AEDs) are relatively benign. With close supervision, some patients with epilepsy may continue treatment despite having a benign drug rash, according to a lecture at the annual meeting of the American Epilepsy Society.
“When do you know that you’re not dealing with that kind of eruption?” said, assistant professor of dermatology at the University of Virginia in Charlottesville.
Signs and symptoms that raise concerns about severe cutaneous reactions include swelling of the face; lesions that are fluid-filled, dusky, or painful; mucus membrane involvement; and signs of systemic involvement.
Associations with anticonvulsants
Diffuse swelling of the face is a hallmark symptom of DRESS. Fluid-filled lesions such as pustules, vesicles, and bullae indicate a condition other than a benign drug eruption. Signs of systemic involvement may include fever, marked eosinophilia, transaminitis, and evidence of lymphocyte activation. “In general, I want to see systemic involvement that can’t be explained by the patient’s other systemic diseases,” Dr. Young said.
Benign drug rashes
Morbilliform drug eruptions, sometimes called benign exanthems, are “by far the most common drug rash that we see” and typically are “the rashes that people refer to as drug rashes,” Dr. Young said. The mechanisms appear to be primarily immune complex mediated and cell mediated. “When the drug is stopped, these rashes tend to go away quite predictably in 2-3 weeks.”
For any class of drug, about 1% of people taking that medication may have this type of reaction, Dr. Young said. “We expect to see erythematous papules and plaques that oftentimes become confluent on the skin.” These reactions generally occur 7-10 days after the first exposure to the medication, and most patients do not have other symptoms, although the rash may itch. In addition, patients may have erythroderma with desquamation. “I think it’s important to point out the difference between desquamation, which is loss of the stratum corneum, and epidermal sloughing, which is what you see in something like [SJS] or TEN, where you’re actually losing the entire epidermis,” Dr. Young said. Recovering from desquamation is “sort of like recovering from a sun burn, and it’s not particularly dangerous.” Management of morbilliform drug eruptions is largely symptomatic.